North Carolina, 2016

Damaging Winds in North Carolina, June 29 to 30, 2016

June 29 to 30, 2016 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms along a cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 29, 8:48 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 29, 8:48 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
948 PM EDT WED JUN 29 2016

.SYNOPSIS...
Cold front stalls over southern Virginia into North Carolina through
Friday as high pressure remains over the western Atlantic. The next
cold front approaches the region Friday, stalling across the
Carolinas into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Forecast updated to cut back on chances for rain overnight. Still
think there may be some isoltd showers overnight over southern
areas...but for the most part capped pops at 20% except areas
against the Albemarle Sound (30%).

Previous Discussion...
Latest surface analysis places a cold front over northeast North
Carolina with high pressure centered over the Midwest. Visible
satellite indicates a broad cu field across the local area, but
KAKQ radar remains return free. Isolated showers/thunderstorms
have developed near Danville, but are generally dissipating as
they move eastward. Have maintained isolated to widely scattered
showers and thunderstorms along the front/sea breeze boundaries
due to available forcing and marginal instability, but confidence
is decreasing as deeper moisture pushes offshore.

Shortwave visible on latest GOES water vapor imagery over southern
Ohio will drop into the local are this evening. Expect an increase
in mid level moisture and clouds from the southwest this evening as
upstream showers lift into the southwest Piedmont. Isentropic lift
in the 305-310K theta surfaces will spread into southern Virginia
ahead of the wave. However, soundings indicate a dry atmosphere
above 700mb. Will keep mention of low end chance POPs as the
activity is expected to dissipate and be light in nature as it lifts
into southern Virginia. Rainfall amounts will generally be only a
few hundredths of an inch at best. Sky averages partly cloudy
northeast to mostly cloudy southwest. Lows in the mid to upper 60's.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The next northern stream trough digs over the upper Midwest Thursday
and over the Great Lakes Thursday night. Upper and surface high
pressure remains over the western Atlantic. The amplifying flow will
lift the weak/diffuse frontal boundary over North Carolina northward
into southern Virginia late Thursday. The result will be good
moisture return with precipitable waters increasing to over 1.5
inches. A surface trough over the central Appalachians into the
Piedmont will provide added low level convergence as perturbations
lift along the frontal boundary. Added boundary layer moisture and
daytime highs in the mid 80's will result in MLCAPE values of 1,000
to 1,500 J/kg. The best instability will be over the Piedmont, so
have kept trend of scattered diurnally driven showers and
thunderstorms from the Piedmont into central Virginia. Lack of deep
layer flow will result in marginal shear, but gusty winds and
locally heavy rainfall will be possible. Sea breeze boundaries also
possible, so will carry chance POPs to the southeast forecast area.
Convection wanes Thursday night behind the departing wave and
decreasing instability. Lows in the mid to upper 60's to around 70.

Aforementioned Great Lakes trough tracks over the Saint Lawrence
River Valley Friday. An associated cold front reaches the central
Appalachians late Friday. Ahead of the front, pressure falls will
induce a lee/thermal trough over the Piedmont, providing better low
level convergence in an increasingly unstable and warm air mass.
Better coverage of showers and thunderstorms (albeit still
scattered) expected Friday compared to Thursday. Stayed just below
likely POPs north and east of Richmond. Highs warm into the upper
80's to near 90. Dewpoints warming to around 70 will make it feel
more like the mid 90's. Convection lingers Friday evening near the
coast, with dry conditions expected region wide after midnight.
Mild, with lows in the upper 60's to low 70's.

Upper trough deepens over southeast Canada into Saturday morning as
the front drops into the area. The front encounters westerly flow
and stalls over the region. Latest trends push the front and
associated moisture farther southward into North Carolina. Have
followed suite and trended drier north. Kept mention of likely POPs
in North Carolina. Near seasonal temperatures with highs in the mid
to upper 80's. Sky averages mostly sunny north to mostly cloudy
south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Zonal flow aloft is expected to prevail over the Mid-Atlantic
Saturday night into Sunday, with a quasi-stationary front situated
in vicinity of the VA/NC border. This boundary shifts nwd Sunday
night into Independence Day as a trough drops into the Great Lakes
and a ridge builds over the East Coast. The general consensus is for
the trough to push through the region Tuesday, with an upper ridge
building over the Ohio Valley by Wednesday. Of note, the 29/12z GFS
is more amplified during the Tuesday-Wednesday period than GEFS mean
and 29/12z ECMWF. PoPs will generally be diurnally driven during the
holiday weekend, ranging form 30-50% in vicinity of the boundary (s-
central/se VA and ne NC) Saturday evening and Sunday
afternoon/evening, before spreading across the entire area at 30-40%
Monday afternoon/evening. PoPs drop to 20-30% Tuesday as forecast
confidence diminishes with respect to details, and then less than
15% by Wednesday as drier air builds in from the n. Forecast high
temperatures are generally in the low/mid 80s through the holiday
weekend, and then trend into the mid 80s to near 90
Tuesday/Wednesday. Lows will average in the mid 60s to low 70s.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Very nice VFR conditions across the region at 00Z with mostly
high clouds and light NE-E winds. Only a slight chance of
showers/tstms expected across southern portions of NE NC early
this evening. The chance of any fog appears low but more likely at
ECG than any of the other TAF sites. But opted not to show any fog
tonight.

Outlook: Generally, VFR conds will prevail through much of the
period. However, look for potential brief windows of diminished
visibility and ceiling at all terminals in numerous showers/tstms
each day in the period, mainly during the aftn/evening hours.

&&

.MARINE...
Sub-SCA conditions are expected to prevail the remainder of
this week through the holiday weekend. The wind will generally be NE
aob 10kt through tonight (although locally variable due to sea-
breeze interactions later this afternoon and evening) before
becoming SE 10-15kt Thursday afternoon/evening. The wind then
gradually becomes SSW later Thursday night into Friday averaging
around 10kt. A weak front drops through the area Friday night and
stalls near the VA/NC border Saturday and Sunday, and then lifts to
the N Monday. Seas average 2-3ft with 1-2ft waves in the Bay.

&&

.CLIMATE...
RIC now up to 7.81" for the month of June through 2am this morning
(including the showers that brought additional rain early this
morning). This makes 2016 the 7th wettest June on record (2004 is
wettest June with 9.93"). Also, the May-June total at RIC now
stands at 17.60" and is the 2nd wettest (1972 is wettest with 17.69").

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...SAM
NEAR TERM...MAS/SAM
SHORT TERM...SAM
LONG TERM...AJZ
AVIATION...MAM/JEF
MARINE...AJZ
CLIMATE...
Hazardous weather outlook, Jun 29, 2:54 PM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT WED JUN 29 2016

MDZ021>025-NCZ102-VAZ048-061-062-064-068-069-075>078-082>086-090-099-
509>522-302000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
EASTERN CURRITUCK-FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-ACCOMACK-
WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-
WESTERN CHESTERFIELD-EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
354 PM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-VAZ060-065>067-079>081-087>089-092-093-095>098-
100-523>525-302000-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-MECKLENBURG-LUNENBURG-
NOTTOWAY-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-
SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
354 PM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EASTERN VIRGINIA...SOUTH CENTRAL
VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS WEEKEND INTO EARLY
NEXT WEEK AS A FRONTAL BOUNDARY STALLS OVER THE REGION. LOCALLY
HEAVY RAINFALL AND MINOR FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MINNICK

In the hours before

Special weather statement, Jun 29, 9:26 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1026 PM EDT WED JUN 29 2016

NCZ030-300330-
BERTIE-
1026 PM EDT WED JUN 29 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERTIE COUNTY...

AT 1025 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILLIAMSTON...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINDSOR AND WOODARD.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LAT...LON 3584 7690 3586 7690 3590 7692 3590 7694
      3586 7701 3586 7704 3587 7704 3590 7702
      3594 7704 3593 7709 3593 7713 3609 7683
      3591 7672 3587 7675 3586 7678 3589 7683
      3588 7684 3585 7683 3581 7687 3581 7689
TIME...MOT...LOC 0225Z 243DEG 16KT 3577 7711

SCALORA
Special weather statement, Jun 29, 11:00 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1200 AM EDT THU JUN 30 2016

NCZ012-013-030-300430-
HERTFORD-NORTHAMPTON-BERTIE-
1200 AM EDT THU JUN 30 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN BERTIE...
SOUTHEASTERN NORTHAMPTON AND SOUTHERN HERTFORD COUNTIES...

AT 1159 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED OVER
ROXOBEL...OR NEAR RICH SQUARE...MOVING EAST AT 30 MPH.

WIND GUSTS OF AROUND 30 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  AULANDER AROUND 1210 AM EDT.
  AHOSKIE AND POWELLSVILLE AROUND 1220 AM EDT.
  COLERAIN AND HARRELLSVILLE AROUND 1230 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MOUNT GOULD...
CONNARITSA...WAKELON...EARLEYS...WHITES CROSSROADS...BRANTLEYS GROVE...
SAINT JOHN...PROCTORS CORNER...TRAP AND ROSEMEAD.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3610 7724 3611 7723 3611 7725 3612 7724
      3612 7725 3616 7726 3617 7731 3619 7733
      3619 7735 3621 7739 3624 7738 3627 7741
      3628 7741 3636 7680 3618 7675 3615 7676
      3608 7673
TIME...MOT...LOC 0359Z 264DEG 42KT 3621 7724

44

The radar

The Norfolk radar (KAKQ), 113 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chowan

When
June 29, 11:15 PM EST
Where
Chowan County, Edenton Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.030, -76.570

Wind gust of 50 knots (58 mph) was measured at EDE.

Thunderstorm Wind, Pasquotank

When
June 30, 12:26 AM EST
Where
Pasquotank County, 0.69 mi S of (Ecg)elizabeth City
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.260, -76.180

Wind gust of 54 knots (62 mph) was measured at ECG.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646487, 646488.